Alert archive / New Mexico / Red Flag Warnings in 2008
Red Flag Warning 46, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Dec 2, 2008, 3:43 AM MST for Lincoln County, Otero County, New Mexico. It took effect at Dec 2, 2008, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2008, 3:43 AM MST (10:43 UTC)
- In effect from
- Dec 2, 2008, 12:00 PM MST
- Expired
- Dec 2, 2008, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Lincoln County, NM, Otero County, NM
The radar
The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3133 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KEPZ 021043 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 343 AM MST TUE DEC 2 2008 ...RED FLAG WARNING FOR THE EAST SLOPES OF THE SOUTHERN SACRAMENTO MOUNTAINS FOR LOW HUMIDITIES HIGH WINDS AND LOCALIZED HIGH FIRE DANGER... .A FAST MOVING TROUGH OF LOW PRESSURE IN THE UPPER ATMOSPHERE FROM THE PACIFIC NORTHWEST WILL RAPIDLY MOVE INTO THE CENTRAL AND SOUTHERN ROCKIES TUESDAY AFTERNOON AND EVENING. STRONGER WINDS ALOFT WILL MOVE OVER THE AREA AND DAYTIME MIXING WILL LOWER THESE WINDS TOWARD THE GROUND. IN ADDITION A DEEP TROUGH OF LOW PRESSURE WILL FORM OVER THE CENTRAL U.S. PLAINS THIS AFTERNOON. THIS FEATURE WILL TIGHTEN THE LOW LEVEL PRESSURE GRADIENTS AND INCREASE SURFACE WINDS. WESTERLY DOWNSLOPE WINDS WILL WARM AND DRY THE LOWER ATMOSPHERE. TEMPERATURES WILL RISE TO NEAR RECORD LEVELS THIS AFTERNOON. DRY LOW LEVELS WILL ALLOW RELATIVE HUMIDITY AND WIND VALUES TO REACH CRITICAL THRESHOLDS IN THE SOUTHERN SACRAMENTO MOUNTAINS. LINCOLN NATIONAL FOREST OFFICIALS HAVE INDICATED THAT FINE FUEL LOADING IS HIGH AND THAT THOSE FUELS ARE CURED AND DRIED CAUSING FIRE DANGER CONCERNS. NMZ113-021845- /O.UPG.KEPZ.FW.A.0043.081202T1900Z-081203T0200Z/ /O.NEW.KEPZ.FW.W.0046.081202T1900Z-081203T0200Z/ CAPITAN AND SACRAMENTO MOUNTAINS- 343 AM MST TUE DEC 2 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING FOR THE EAST SLOPES OF THE SACRAMENTO MOUNTAINS...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS EVENING. DRY AND WINDY CONDITIONS COMBINED WITH HEAVY LOADINGS OF DRY FINE FUELS WILL CREATE FIRE DANGER CONCERNS TODAY. RELATIVE HUMIDITY VALUES DROPPING TO BETWEEN 10 AND 15 PERCENT...UNSEASONABLE WARM TEMPERATURES...AND 20 FT WINDS 0F 20 TO 25 MPH WITH GUSTS 35 TO 40 MPH WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ BIRD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Dec 2, 2:51 AM MST, 52 minutes earlier.
Area forecast discussion, Dec 2, 2:51 AM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
251 AM MST TUE DEC 2 2008
.SYNOPSIS...
WARM AND BREEZY CONDITIONS WILL MAKE TODAY FEEL MORE LIKE SPRING
THEN LATE FALL. A QUICK MOVING UPPER DISTURBANCE WILL TRACK ACROSS
THE CENTRAL ROCKIES TODAY AND TONIGHT. NO MOISTURE WITH THIS
SYSTEM BUT IT WILL TIGHTEN PRESSURE GRADIENTS CAUSING A
SUBSTANTIAL INCREASE IN WESTERLY WINDS THIS AFTERNOON. LIGHTER
WINDS AND SOMEWHAT COOLER TEMPERATURES RETURN WEDNESDAY BEHIND THE
SYSTEM. THE REST OF THE WEEK THROUGH THE WEEKEND WILL CONTINUE DRY
AND MILD. A BIGGER STORM SYSTEM MAY MOVE INTO THE REGION EARLY
NEXT WEEK BRINGING CLOUDS...COOLER TEMPERATURES...RAIN FOR NEXT MONDAY.
&&
.DISCUSSION...
READY FOR A SPRING DAY? IF YOU DONT REFER TO A CALENDAR TODAY
YOUD BE CERTAIN WE ARE IN SPRING. A QUICK MOVING UPPER TROUGH
WILL APPROACH THE REGION TODAY AND CUT ACROSS THE ROCKIES TONIGHT.
THIS SYSTEM PASSES WELL NORTH OF US KEEPING US ON THE DRY TAIL END
OF THE TROUGH. THE MAIN EFFECTS WILL BE SOMEWHAT STRONGER WINDS
ALOFT AND A DEEPENING SURFACE TROUGH TO OUR EAST. THIS WILL RESULT
IN SPRING-LIKE WINDS THIS AFTERNOON. EXPECT BREEZY TO NEAR WINDY
CONDITIONS. DONT EXPECT ADVISORY LEVEL WINDS...BUT WE COULD GET
CLOSE OVER AREAS EAST OF THE RIO GRANDE. MAIN CONCERN WITH WINDS
ARE OVER THE SACRAMENTO MOUNTAINS THEIR EAST SLOPES. A RED FLAG
WARNING WILL BE ISSUED FOR THAT AREA FOR THIS AFTERNOON.
TEMPERATURES WILL BE QUITE ABOVE NORMAL TODAY ADDING TO THE SPRING-
LIKE REFERENCE. THE ONLY REASON WE WONT BE NEAR RECORD TODAY IS
BECAUSE TODAYS (ELP) RECORD IS 80 DEGREES (5 DEGREES ABOVE
SURROUNDING DAYS RECORDS.
TOMORROW THE SYSTEM IS WELL EAST. HIGH PRESSURE SETTLES OVER THE
PLAINS AND HELPS TO STOP THE WINDS. SLIGHTLY COOLER AIR FILTERS
IN. CONDITIONS REMAIN DRY AND WEAK RIDGING RETURNS OVERHEAD. THESE
WILL BE THE GENERAL CONDITIONS THROUGH THE WEEKEND. HIGH CLOUDS
WILL INCREASE THROUGH THE WEEK AS A LARGE UPPER LOW DEVELOPS AND
DROPS OUT OVER THE PAC OFF THE S CA COAST. THIS FEATURE SCOOPS
SOME HIGH AND MID SUB-TROPICAL MOISTURE AND DIRECTS IT OVER US.
THE BIG CHANGE IN OUR UNSTABLE MODELS 5-7 DAY PERIOD FOR THIS
MORNING IS THE INTRODUCTION OF ANOTHER NW TROUGH WHICH DROPS OVER
THE WESTERN U.S. MONDAY AND PHASES IN WITH THE PACIFIC LOW. THIS
ALLOWS A GOOD MOISTURE TAP INTO THE REGION WITH GOOD DYNAMICS AND
COLD AIR. CURRENT RESULT IS A WET PERIOD MONDAY INTO TUESDAY. THE
FORECAST WILL REFLECT THIS SOLUTION...BUT THIS COULD BE A FIGMENT
IN THE NEXT RUN.
&&
.AVIATION...VALID 02/1200Z-03/1200Z...
A TROUGH OF LOW PRESSURE FROM THE PACIFIC NORTHWEST WILL RAPIDLY
DROP INTO THE CENTRAL ROCKIES TODAY. THE MAIN EFFECTS WILL BE A
SUBSTANTIAL INCREASE IN WINDS THIS AFTERNOON. ONLY MID/HI CLOUDS WITH
THIS SYSTEM BUT SURFACE WINDS AFT 18Z BECOMING 26015G25KT WITH
MTNS TOPS WINDS 270 35-40KT WITH ONCL MDT TURBC OVR AND NR MTNS
ESPLY EAST SLOPES.
&&
.FIRE WEATHER...
...A RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON FOR THE
SOUTHERN SACRAMENTO MOUNTAINS AND SURROUNDING LOWLANDS TO THE
EAST...
A TROUGH OF LOW PRESSURE FROM THE PACIFIC NORTHWEST WILL RAPIDLY
SWING TOWARD THE CENTRAL ROCKIES TODAY. THIS WILL INDUCE A DEEP
SURFACE TROUGH OF LOW PRESSURE OVER THE CENTRAL U.S. PLAINS THIS
AFTERNOON. THIS COUPLED WITH STRONG WINDS ALOFT WILL FORCE STRONG
WEST/SOUTHWEST WINDS ACROSS THE REGION TODAY. INCREASED DOWNSLOPE
WINDS WILL CONTRIBUTE TO ENHANCED WARMING AND DRYING OVER THE
REGION. ALTHOUGH MOST OF THE AREA IS NOT SHOWING HIGH FIRE
DANGER...DISCUSSION WITH THE LINCOLN DISPATCH NOTED THAT LAST
WEEKS PRECIPITATION WAS PROBABLY NOT ENOUGH TO COUNTER THE RECENT
WINDS AND DRYING...AND FUELS ARE BECOMING INCREASING DRY. WIND
SPEEDS WILL BE STRONGER OVER AREAS EAST OF THE RIO GRANDE AND BE
STRONGEST OVER THE SACS AND THEIR EAST SLOPES. LOWER ELEVATIONS
WILL SEE THE LOWEST RH VALUES THIS AFTERNOON. ESPECIALLY WARM
TEMPERATURES ARE ALSO EXPECTED TO DAY. SHORT-LIVED CRITICAL RED
FLAG VALUES ARE POSSIBLE OVER MUCH OF THE LOWLANDS. CONDITIONS
WILL BE WORSE TO THE EAST AND NORTH OF OUR AREA OVER THE EASTERN
NM PLAINS.
THE SYSTEM WILL EXIT RAPIDLY OVERNIGHT TONIGHT. LOWER WINDS AND
SLIGHTLY COOLER TEMPERATURES FOR THE REGION WEDNESDAY THROUGH THE
WEEKEND. A LARGE UPPER-LEVEL SYSTEM IS SHOWN IN THE MODELS TO
BRING A DECENT CHANCE OF PRECIPITATION TO THE REGION EARLY NEXT
WEEK. THIS WOULD INCLUDE THE POTENTIAL FOR HEAVY MOUNTAIN SNOWS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 47 67 38 65 / 0 0 0 0 0
SIERRA BLANCA TX 72 42 65 33 61 / 0 0 0 0 0
LAS CRUCES 72 43 67 35 66 / 0 0 0 0 0
ALAMOGORDO 71 40 64 31 65 / 0 0 0 0 0
CLOUDCROFT 55 34 48 22 46 / 0 0 10 0 0
TRUTH OR CONSEQUENCES 71 38 64 31 63 / 0 0 0 0 0
SILVER CITY 64 36 59 30 59 / 0 0 0 0 0
DEMING 71 36 66 33 65 / 0 0 0 0 0
LORDSBURG 71 41 67 34 65 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 7 PM MST THIS EVENING FOR
NMZ113.
TX...NONE.
&&
14/99Hazardous weather outlook, Dec 1, 6:15 AM MST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 615 AM MST MON DEC 01 2008 NMZ022>025-030>032-TXZ055-056-021300- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 615 AM MST MON DEC 01 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS WILL PERSIST THROUGH THE WEEK. BREEZY CONDITIONS WILL DEVELOP TUESDAY WITH WELL ABOVE NORMAL TEMPERATURES. SLIGHTLY COOLER TO END THE WEEK BUT TEMPERATURES STILL RUNNING ABOVE NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BIRD
Nearby
Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.